Nebraska, 2021

Damaging Winds in Nebraska, August 6, 2021

August 6, 2021 · NWS LBF · 3 events in 2 counties and zones

Scattered thunderstorms developed in the evening across parts of the Sandhills. An isolated severe thunderstorm moved across parts of Sheridan into Cherry counties in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Scattered thunderstorms developed in the evening across parts of the Sandhills. An isolated severe thunderstorm moved across parts of Sheridan into Cherry counties in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 6, 1:20 PM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 6, 1:20 PM MST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
320 PM CDT Fri Aug 6 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 311 PM CDT Fri Aug 6 2021

Gusty winds have materialized across western Nebraska and temperatures
have jumped a good bit with a corresponding drop in relative humidity
across the southwest toward Colorado. This is in line with the current
Red Flag Warning so will allow the waning to run through expiration at
00Z.

Dryline north to south across western Nebraska with another boundary
east to west just north of the border across South Dakota as short wave
energy approaches from the west with some light sprinkles moving
through the panhandle. Expect there will be an opportunity for
some discrete storms or loose clusters firing up to our west to
move eastward into the panhandle. Instability is limited in the
west but gets a bit better heading east. However, the dry boundary
layer with steep low level lapse rates will result in efficient
downward momentum transfer of wind to the surface, so will have to
monitor storms closely for damaging wind potential. Lingering
convection will progress eastward and exit stage right overnight.

Convective potential looks better for tomorrow as the approaching upper
level trof slowly pushes across the state with a weak surface boundary
running out ahead. Best instability will be across eastern Nebraska but
shear parameters are more robust with enough overlap to warrant
concern. Lengthy but linear hodographs and angle of shear vectors to
the boundary indicate mainly a linear more for convection with some
potential for more discrete convection north toward the South Dakota
border. Anticipate the best chance for significant storms across
central Nebraska will be later in the afternoon/toward evening, gaining
steam as they roll eastward with a primary threat of wind. Convection
will sweep east and out of the region early Saturday night.

.LONG TERM...(Sunday through Friday)
Issued at 311 PM CDT Fri Aug 6 2021

Ridging will bring hot and dry conditions to Nebraska on Sunday into
Monday with elevated fire weather concerns before a trof moving through
the northern Rockies pushes a front through the area with a chance
of thunderstorms late Monday into Monday night. A progressive
trof then moves through southern Canada and brings a respite from
the heat with temperatures closer to seasonal though still above
normal through the middle of next week. Ensemble guidance then
remain in good agreement with a dry progressive upper pattern
early settling in to a moderately amplified western ridge with an
eastern trof toward the end of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 123 PM CDT Fri Aug 6 2021

A line of thunderstorms should move eastward across western and
north central Nebraska this evening. Gusty winds may accompany
the storms as they cross the area. Otherwise expect VFR conditions
to prevail with wind speeds 10-15 kts this afternoon and
generally less than 10 kts tonight. The exception would be gusty
erratic winds near thunderstorms.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM MDT this evening for NEZ210.

&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Taylor
Hazardous weather outlook, Aug 6, 2:17 PM MST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
417 PM CDT Fri Aug 6 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-072130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
417 PM CDT Fri Aug 6 2021 /317 PM MDT Fri Aug 6 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A Red Flag Warning remains in effect through early evening for
far southwest Nebraska due to the hot temperatures, gusty winds,
and dry air creating critical fire weather conditions.

Thunderstorms are possible across the outlook area tonight. The
biggest concern is strong gusty winds, but lightning and hail are
also hazards.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

The next chance for thunderstorms will be Saturday afternoon and
evening. The main hazards are large hail, strong winds, and
frequent lightning. The main area of concern is central into
north central Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Aug 6, 4:55 PM MST, 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
555 PM MDT Fri Aug 6 2021

NEZ004-070045-
Sheridan NE-
555 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of northern Sheridan
County through 645 PM MDT...

At 554 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Hay Springs, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gordon, Rushville, Hay Springs, White Clay, Clinton, Pine Ridge,
Hoover Lake, Intersection of Highway 87 and Craven Creek Road,
Metcalf State Wildlife Management Area, Intersection of Beaver Creek
Road and White Clay Creek Road, Intersection of Highway 87 and
Larabee Road and Mount Maria.

This includes the following highways...
 Highway 20 between mile markers 74 and 111.
 Highway 250 between mile markers 47 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4300 10209 4278 10209 4270 10229 4266 10277
      4268 10278 4277 10278 4278 10277 4279 10279
      4300 10279
TIME...MOT...LOC 2354Z 240DEG 49KT 4281 10272

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Roberg
Special weather statement, Aug 6, 4:58 PM MST, 29 minutes before
Special Weather Statement
National Weather Service North Platte NE
658 PM CDT Fri Aug 6 2021

NEZ058-059-070045-
Perkins NE-Lincoln NE-
658 PM CDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of eastern Perkins and
southwestern Lincoln Counties through 745 PM CDT/645 PM MDT/...

At 658 PM CDT/558 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Dickens, or 22 miles north of Hayes Center, moving
east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wallace, Wellfleet, Dickens and Somerset.

This includes Highway 83 between mile markers 55 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4071 10124 4088 10125 4105 10083 4074 10067
TIME...MOT...LOC 2358Z 253DEG 19KT 4084 10105

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Roberg

The radar

The Rapid City radar (KUDX), 156 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
August 6, 5:27 PM MST
Where
Sheridan County, Gordon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.800, -102.200

Estimated wind speed from trained storm spotter.

Thunderstorm Wind, Sheridan

When
August 6, 5:35 PM MST
Where
Sheridan County, 6.91 mi N of Gordon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.900, -102.200

Trained spotter reported an estimated 60 mph wind gust.

Thunderstorm Wind, Cherry

When
August 6, 8:24 PM CST
Where
Cherry County, 0.69 mi N of (Vtn)miller Fld Vale
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.860, -100.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977661, 977662, 977663.